Journal of Algebraic Combinatorics

, Volume 37, Issue 2, pp 361–380 | Cite as

The number of flags in finite vector spaces: asymptotic normality and Mahonian statistics

Article

Abstract

We study the generalized Galois numbers which count flags of length r in N-dimensional vector spaces over finite fields. We prove that the coefficients of those polynomials are asymptotically Gaussian normally distributed as N becomes large. Furthermore, we interpret the generalized Galois numbers as weighted inversion statistics on the descent classes of the symmetric group on N elements and identify their asymptotic limit as the Mahonian inversion statistic when r approaches ∞. Finally, we apply our statements to derive further statistical aspects of generalized Rogers–Szegő polynomials, reinterpret the asymptotic behavior of linear q-ary codes and characters of the symmetric group acting on subspaces over finite fields, and discuss implications for affine Demazure modules and joint probability generating functions of descent-inversion statistics.

Keywords

Galois number Gaussian normal distribution MacMahon inversion statistic Rogers–Szegő polynomial Linear code Demazure module Symmetric group descent-inversion statistic 

Notes

Acknowledgements

This work was supported by the Swiss National Science Foundation (grant PP00P2-128455), the National Centre of Competence in Research “Quantum Science and Technology,” the German Science Foundation (SFB/TR12, SPP1388, and grants CH 843/1-1, CH 843/2-1), and the Excellence Initiative of the German Federal and State Governments through the Junior Research Group Program within the Institutional Strategy ZUK 43.

The second author would like to thank Matthias Christandl for his kind hospitality at the ETH Zurich and Ryan Vinroot for helpful conversations.

We are indebted to the referees for pointing out an error in the proof of Theorem 3.5 in an earlier version of this article.

References

  1. 1.
    Canfield, R., Janson, S., Zeilberger, D.: The Mahonian probability distribution on words is asymptotically normal. Adv. Appl. Math. 46, 109–124 (2011). doi: 10.1016/j.aam.2009.10.001, Erratum 7 February 2012: http://www2.math.uu.se/~svante/papers/sj239-erratum.pdf MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Carter, R.: Lie Algebras of Finite and Affine Type. Cambridge Studies in Advanced Mathematics, vol. 96. Cambridge University Press, Cambridge (2005). doi: 10.1017/CBO9780511614910 MATHCrossRefGoogle Scholar
  3. 3.
    Chung, K.L.: A Course in Probability Theory, 3rd edn. Academic Press, San Diego (2001) Google Scholar
  4. 4.
    Fourier, G., Littelmann, P.: Tensor product structure of affine Demazure modules and limit constructions. Nagoya Math. J. 182, 171–198 (2006) MathSciNetMATHGoogle Scholar
  5. 5.
    Goldman, J., Rota, G.-C.: The number of subspaces of a vector space. In: Tutte, W.T. (ed.) Recent Progress in Combinatorics: Proceedings of the Third Waterloo Conference on Combinatorics, May 1968, pp. 75–83. Academic Press, San Diego (1969) Google Scholar
  6. 6.
    Hikami, K.: Representation of the Yangian invariant motif and the Macdonald polynomial. J. Phys. A 30, 2447–2456 (1997). doi: 10.1088/0305-4470/30/7/023 MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Hou, X.-D.: On the asymptotic number of non-equivalent q-ary linear codes. J. Comb. Theory, Ser. A 112, 337–346 (2005). doi: 10.1016/j.jcta.2005.08.001 MATHCrossRefGoogle Scholar
  8. 8.
    Hou, X.-D.: Asymptotic numbers of non-equivalent codes in three notions of equivalence. Linear Multilinear Algebra 57, 111–122 (2009). doi: 10.1080/03081080701539023 MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Ion, B.: Nonsymmetric Macdonald polynomials and Demazure characters. Duke Math. J. 116, 299–318 (2003). doi: 10.1215/S0012-7094-03-11624-5 MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Kac, V.: Infinite-Dimensional Lie Algebras, 3rd edn. Cambridge University Press, Cambridge (1990) MATHCrossRefGoogle Scholar
  11. 11.
    Kuniba, A., Misra, K., Okado, M., Takagi, T., Uchiyama, J.: Characters of Demazure modules and solvable lattice models. Nucl. Phys. B 510, 555–576 (1998). doi: 10.1016/S0550-3213(97)00685-8 MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Lax, R.: On the character of S n acting on subspaces of \(\mathbf {F}^{n}_{q}\). Finite Fields Appl. 10, 315–322 (2004). doi: 10.1016/j.ffa.2003.09.001 MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Macdonald, I.: Symmetric Functions and Hall Polynomials, 2nd edn. Oxford University Press, Oxford (1995) MATHGoogle Scholar
  14. 14.
    Macdonald, I.: Affine Hecke Algebras and Orthogonal Polynomials. Cambridge Tracts in Mathematics, vol. 157. Cambridge University Press, Cambridge (2003). doi: 10.1017/CBO9780511542824 MATHCrossRefGoogle Scholar
  15. 15.
    Panny, W.: A note on the higher moments of the expected behavior of straight insertion sort. Inf. Process. Lett. 22, 175–177 (1986). doi: 10.1016/0020-0190(86)90023-2 MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Prodinger, H.: On the moments of a distribution defined by the Gaussian polynomials. J. Stat. Plan. Inference 119, 237–239 (2004). doi: 10.1016/S0378-3758(02)00422-6 MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Rogers, L.: On a three-fold symmetry in the elements of Heine’s series. Proc. Lond. Math. Soc. 24, 171–179 (1893). doi: 10.1112/plms/s1-24.1.171 MATHCrossRefGoogle Scholar
  18. 18.
    Rogers, L.: On the expansion of certain infinite products. Proc. Lond. Math. Soc. 24, 337–352 (1893) MATHCrossRefGoogle Scholar
  19. 19.
    Sanderson, Y.: On the connection between Macdonald polynomials and Demazure characters. J. Algebr. Comb. 11, 269–275 (2000). doi: 10.1023/A:1008786420650 MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Stanley, R.: Binomial posets, Möbius inversion, and permutation enumeration. J. Comb. Theory, Ser. A 20, 336–356 (1976) MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Stanley, R.: Enumerative Combinatorics, vol. 1. Cambridge Studies in Advanced Mathematics, vol. 49. Cambridge University Press, Cambridge (1997) MATHCrossRefGoogle Scholar
  22. 22.
    Szegő, G.: Ein Beitrag zur Theorie der Thetafunktionen. Sitzungsberichte Preuss. Akad. Wiss., pp. 242–252 (1926) Google Scholar
  23. 23.
    Vinroot, R.: Multivariate Rogers–Szegő polynomials and flags in finite vector spaces (2010). arXiv:1011.0984
  24. 24.
    Wild, M.: The asymptotic number of inequivalent binary codes and nonisomorphic binary matroids. Finite Fields Appl. 6, 192–202 (2000). doi: 10.1006/ffta.1999.0273 MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Wild, M.: The asymptotic number of binary codes and binary matroids. SIAM J. Discrete Math. 19, 691–699 (2005). doi: 10.1007/s10801-012-0373-1 MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.KölnGermany
  2. 2.Institute for Theoretical Physics, ETH ZürichZürichSwitzerland
  3. 3.Institute of PhysicsUniversity of FreiburgFreiburgGermany

Personalised recommendations